Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 73, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 26, 2018, 12:42 PM MDT for Johnson County, Wyoming. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2018, 12:42 PM MDT (18:42 UTC)
- Expired
- Jul 26, 2018, 1:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 1:20 PM MDT | HAIL 1.75 | 3 N U.S. Hwy 16 Mile Ma, WY | A TRAINED SPOTTER ESTIMATED GOLF BALL SIZE HAIL THAT CAUSED DAMAGE ALONG FOREST ROAD 460. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278
WUUS55 KRIW 261842
SVRRIW
WYC019-261930-
/O.NEW.KRIW.SV.W.0073.180726T1842Z-180726T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
1242 PM MDT THU JUL 26 2018
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Central Johnson County in north central Wyoming...
* Until 130 PM MDT.
* At 1242 PM MDT, a severe thunderstorm was located near Buffalo,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Johnson County, including the following locations... South
Fork Campground.
This includes Interstate 25 between mile markers 269 and 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4433 10702 4441 10689 4409 10629 4391 10666
TIME...MOT...LOC 1842Z 318DEG 33KT 4428 10682
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Baker2 follow-up statements
409
WWUS55 KRIW 261905
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
105 PM MDT THU JUL 26 2018
WYC019-261930-
/O.CON.KRIW.SV.W.0073.000000T0000Z-180726T1930Z/
Johnson-
105 PM MDT THU JUL 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR CENTRAL JOHNSON COUNTY...
At 104 PM MDT, a severe thunderstorm was located 12 miles south of
Buffalo, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
South Fork Campground.
This includes Interstate 25 between mile markers 269 and 294.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4427 10697 4435 10683 4409 10629 4391 10666
TIME...MOT...LOC 1904Z 317DEG 24KT 4416 10671
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Baker990
WWUS55 KRIW 261925
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
125 PM MDT THU JUL 26 2018
WYC019-261935-
/O.EXP.KRIW.SV.W.0073.000000T0000Z-180726T1930Z/
Johnson-
125 PM MDT THU JUL 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JOHNSON COUNTY WILL
EXPIRE AT 130 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Riverton.
LAT...LON 4427 10697 4435 10683 4409 10629 4391 10666
TIME...MOT...LOC 1925Z 318DEG 33KT 4403 10655
$$
BakerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 11:39 AM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 26, 11:39 AM MDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1139 AM MDT Thu Jul 26 2018 .SHORT TERM...(Today through Saturday night) Issued at 215 AM MDT Thu Jul 26 2018 The pattern we are currently in now will more or less remain the same through Saturday night. The long wave trough will remain over the Eastern United States and the long wave ridge in the west with the bubble of high pressure remaining in the American Southwest. This will keep us under an unstable west northwest flow with a surface boundary wedged along the Continental Divide with higher dew points pooling in areas of the CWA east of the divide and drier and warm air over areas west of the divide corresponding with the aforementioned Southwestern high. With higher dew points/more moisture east of the divide, higher capes will be common east of the divide with scattered late day thunderstorms more prominent in this area over the next several days with lower cloud bases. West of the divide, one can look forward to mainly higher based thunderstorms with not as much rain but as much wind as the heavier storms will have east of the divide. There will be a few subtle weather features sliding on by in the upper levels from the west northwest from time to time along with additional reinforcing weak sfc boundaries moving in from the north. The next such boundary will be kicked off by a weak shortwave moving through the area Friday, and the next one will likely approach later Saturday night. Also, weak mid level circulations will wobble on through for the next several days as well. We will get some added lift from some right rear quad dynamics on Saturday night as well. SPC has a large area east of the divide under marginal risk for the next few days but gradually takes this area slightly to the northeast with time over the next few days. Overall, temperatures will be relatively unchanged through Saturday. .LONG TERM...(Sunday through Thursday) Issued at 215 AM MDT Thu Jul 26 2018 A weather system moves through the region Sunday into Sunday night. This will produce showers and thunderstorms from the Bighorn mountains and Johnson county southward to Casper mountain during the day into the evening hours. Showers and storms will be more isolated over the rest of the region Sunday into Sunday evening. High temps Sunday will be in the 70s to near 80 east of the continental divide, with mid 70s to mid 80s west of the divide where more sunshine will occur. Showers and storms end late Sunday night. Monday will be dry over the region with high temps back into the 80s for most places. Tuesday will be warmer with mostly dry weather. Isolated showers and storms will occur over and near the mountains Tue afternoon and evening. Wednesday and Thursday will be very warm to hot with isolated afternoon and evening thunderstorms. Expect highs in the 80s to lower 90s. && .AVIATION...For the 18Z TAFS through 18Z Friday afternoon Issued at 1132 AM MDT Thu Jul 26 2018 An unsettled northwest flow will bring a round of scattered showers and thunderstorms along and east of the Continental Divide this afternoon and evening, with storms initiating off the high terrain through 20z and moving out into the basins through the rest of the afternoon. A few storms will be likely be strong, isolated severe, with hail and heavy rain; possible brief IFR/MVFR conditions. Drier air west of the Divide will result in much more isolated activity (KJAC-KPNA-KBPI-KRKS). A thunderstorm complex may move out of central Montana into north central and northeast Wyoming late this evening into early Friday morning, mainly along and east of Interstate 25. Strong northerly outflow winds may precede this line of storms. The storms should track east of Casper early Friday morning. && .FIRE WEATHER... Issued AT 215 AM MDT Thu Jul 26 2018 The same general pattern will hold for the next few days with the best chance of late day thunderstorms east of the divide along with higher humidity and a few strong thunderstorms and isolated severe thunderstorms. West of the divide, only isolated high based thunderstorms are expected that will mainly produce strong wind gusts and some lightning. The minimum relative humidity will be in the mid teens in zones 277 and 279 as well as southern zone 278. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for WYZ277-279. && SHORT TERM...Lipson LONG TERM...AR AVIATION...LaVoie FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 26, 2:03 AM MDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 203 AM MDT Thu Jul 26 2018 WYZ001>020-022>030-271100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 203 AM MDT Thu Jul 26 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms, especially along and east of the Continental Divide. Some of these storms will likely produce small hail, locally heavy rainfall, frequent lightning, and strong gusty winds. There will be a few strong thunderstorms and even isolated severe thunderstorms are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday afternoon through Saturday night...Scattered thunderstorms, especially along and east of the Continental Divide. Sunday...Isolated afternoon and evening thunderstorms along and east of the divide. Tuesday...Isolated afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters urged to report wind gusts past 45 mph, hail size, and rainfall amounts. Thank you.
In the hours before
Special weather statement, Jul 26, 8:08 AM MDT, 4 hours 34 minutes before
Special Weather Statement National Weather Service Riverton WY 808 AM MDT THU JUL 26 2018 WYZ011-020-261445- Southeast Johnson County-Natrona County Lower Elevations- 808 AM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON AND NORTH CENTRAL NATRONA COUNTIES UNTIL 845 AM MDT... At 808 AM MDT, Doppler radar was tracking a strong thunderstorm over Hole In The Wall, or 12 miles southwest of Kaycee, moving southeast at 45 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Johnson and north central Natrona Counties, including the following locations... Willow Creek School. This includes Interstate 25 between mile markers 220 and 228. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4319 10657 4363 10694 4371 10683 4336 10629 TIME...MOT...LOC 1408Z 319DEG 40KT 4357 10679 Baker
Special weather statement, Jul 26, 12:13 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Riverton WY 1213 PM MDT THU JUL 26 2018 WYZ009>011-261900- Southeast Johnson County-Northeast Johnson County-Bighorn Mountains Southeast- 1213 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY UNTIL 100 PM MDT... At 1213 PM MDT, Doppler radar was tracking a strong thunderstorm over Saddlestring, or 13 miles northwest of Buffalo, moving southeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Buffalo around 1230 PM MDT. Other locations impacted by this storm include Buffalo Johnson County Airport and Johnson County Fairgrounds. This includes the following highways... Interstate 25 between mile markers 283 and 299. Interstate 90 between mile markers 54 and 57, and between mile markers 63 and 65. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4445 10710 4455 10690 4418 10645 4408 10676 TIME...MOT...LOC 1813Z 324DEG 37KT 4444 10695 Baker
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:31 PM MDT | Special Weather Statement | RIW | Hot Springs | 44 min |
| Jul 25, 7:29 PM MDT | Special Weather Statement | RIW | Fremont | 31 min |
| Jul 26, 8:08 AM MDT | Special Weather Statement | RIW | Natrona | 37 min |
| Jul 26, 8:38 AM MDT | Red Flag Warning | RIW | Lincoln, Sweetwater, Uinta | 3 days |
| Jul 26, 12:13 PM MDT | Special Weather Statement | RIW | Johnson | 47 min |
| Jul 26, 1:27 PM MDT | Special Weather Statement | RIW | Johnson | 33 min |
| Jul 26, 1:42 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 48 min |
| Jul 26, 1:53 PM MDT | Tornado Warning | RIW | Johnson | 37 min |
| Jul 26, 1:55 PM MDT | Special Weather Statement | RIW | 35 min | |
| Jul 26, 2:09 PM MDT | Special Weather Statement | RIW | Natrona | 36 min |
| Jul 26, 2:18 PM MDT | Tornado Warning | RIW | Johnson | 27 min |
| Jul 26, 2:31 PM MDT | Tornado Warning | RIW | Johnson, Natrona | 29 min |
| Jul 26, 2:38 PM MDT | Special Weather Statement | RIW | Natrona | 37 min |
| Jul 26, 2:50 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 25 min |
| Jul 26, 2:55 PM MDT | Tornado Warning | RIW | Johnson, Natrona | 35 min |
| Jul 26, 3:14 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 46 min |
| Jul 26, 3:55 PM MDT | Special Weather Statement | RIW | Natrona | 35 min |
| Jul 26, 4:10 PM MDT | Special Weather Statement | RIW | Hot Springs | 35 min |
| Jul 26, 4:42 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
| Jul 26, 4:52 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Washakie | 38 min |
| Jul 26, 4:57 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 48 min |
| Jul 26, 5:16 PM MDT | Special Weather Statement | RIW | Washakie | 29 min |
| Jul 26, 5:21 PM MDT | Special Weather Statement | RIW | Hot Springs | 24 min |
| Jul 26, 5:22 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 38 min |
| Jul 26, 5:32 PM MDT | Special Weather Statement | RIW | Washakie | 28 min |
| Jul 26, 5:41 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 19 min |
| Jul 26, 5:44 PM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| Jul 26, 5:52 PM MDT | Special Weather Statement | RIW | Johnson | 23 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.